Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 3, NWS Quad Cities, IA

April 15, 20086 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Apr 15, 2008, 3:48 AM CDT for 6 counties in Iowa. It took effect at Apr 15, 2008, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 3:48 AM CDT (08:48 UTC)
In effect from
Apr 15, 2008, 12:00 PM CDT
Expired
Apr 15, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDVN 150848
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT TUE APR 15 2008

...STRONG SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT BUILDING INTO THE AREA FROM THE WEST
WILL PRODUCE VERY GUSTY SOUTH WINDS OVER EAST CENTRAL AND
NORTHEAST IOWA BY THIS AFTERNOON. THE WINDS ARE EXPECTED TO
DECREASE SOME TOWARD SUNSET.

IAZ040-041-051-052-063-064-151700-
/O.NEW.KDVN.WI.Y.0003.080415T1700Z-080416T0000Z/
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
348 AM CDT TUE APR 15 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SUSTAINED SOUTH WINDS AROUND 30 MPH WITH GUSTS OVER 40 MPH AT
TIMES CAN BE EXPECTED BY AFTERNOON IN THE ADVISORY AREA. THE WINDS
WILL DECREASE SOME BY SUNSET...BUT REMAIN GUSTY OVERNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE
EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION IF YOU ARE TRAVELING.

$$

JDH
3 follow-up statements
000 
WWUS73 KDVN 151455
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT TUE APR 15 2008

...STRONG SOUTHERLY WINDS THIS AFTERNOON...

.A STORM SYSTEM DEVELOPING IN THE NORTHERN PLAINS WILL RESULT IN
STRONG SOUTHERLY WINDS ACROSS EASTERN IOWA THIS AFTERNOON. WINDS
WILL DIMINISH SOMEWHAT TOWARD SUNSET. 

IAZ040-041-051-052-063-064-152300-
/O.CON.KDVN.WI.Y.0003.080415T1700Z-080416T0000Z/
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
955 AM CDT TUE APR 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 30 MPH THIS AFTERNOON WITH
GUSTS TO AROUND 40 MPH. WINDS WILL DIMINISH TO 15 TO 25 MPH AFTER
SUNSET. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE
EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION IF YOU ARE TRAVELING.

$$

DLS
000 
WWUS73 KDVN 152003
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE APR 15 2008

...WINDY CONDITIONS THIS AFTERNOON...

.A STORM SYSTEM DEVELOPING IN THE NORTHERN PLAINS WILL CONTINUE TO
RESULT IN STRONG SOUTH WINDS ACROSS EASTERN IOWA THROUGH THE REST
OF THIS AFTERNOON. WINDS WILL DIMINISH SOMEWHAT TOWARD SUNSET.

IAZ040-041-051-052-063-064-160000-
/O.CON.KDVN.WI.Y.0003.000000T0000Z-080416T0000Z/
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
303 PM CDT TUE APR 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS FROM 25 TO 30 MPH WILL CONTINUE THROUGH THE REST OF
THIS AFTERNOON. A FEW GUSTS AS HIGH AS 40 MPH WILL BE POSSIBLE. WINDS
WILL DIMINISH TO 20 TO 25 MPH AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE
EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION IF YOU ARE TRAVELING.

$$
000 
WWUS73 KDVN 160015
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE APR 15 2008

...WINDY WEATHER WILL RETURN TOMORROW...

.THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 7 PM...BUT WINDY
CONDITIONS WILL PERSISTE OVERNIGHT...WITH WINDS BETWEEN 20 AND 25
MPH AND GUSTS TO 35 MPH AT TIMES. WINDS WILL PICK UP AGAIN
TOMORROW...AND A WIND ADVISORY IS LIKELY TO BE REQUIRED AGAIN.

IAZ040-041-051-052-063-064-160115-
/O.EXP.KDVN.WI.Y.0003.000000T0000Z-080416T0000Z/
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
715 PM CDT TUE APR 15 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

20 TO 25 MPH WINDS WILL CONTINUE TONIGHT...WITH GUSTS TO 35 MPH AT
TIMES. 

$$


ERVIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:30 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 3:30 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE APR 15 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING LARGE RIDGE COMPLEX CONTINUING TO
MIGRATE EAST-SOUTHEAST ACRS THE CENTRAL GRT LKS AND DOWN ACRS THE
LOW MS RVR VALLEY. SOME SFC CYCLOGENESIS GOING ON OVER THE MT/ND
BORDER..OTHERWISE THE MAIN FEATURE OF NOTE IS THE EVER TIGHTENING
PRESSURE GRADIENT ACRS MUCH OF THE PLAINS AND UPPER MS RVR VALLEY.
ALOFT...W/V IMAGERY WAS INDICATING A LARGE HIGH LEVEL MOISTURE PLUME
RIDING SUBSTANTIAL OMEGA TYPE UPPER RIDGE OVER THE NORTHERN PLAINS
AND MIDWEST.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FCST CHALLENGE IN THE NEAR TERM WILL BE HOW WINDY AND WARM
TODAY IN ROBUST RETURN FLOW REGIME. SOUTHWESTERLY LLVL JET IS FCST
TO INCREASE TO 30-40 KTS BY LATE AFTERNOON ACRS MOST OF THE
NORTHWEST 2/3S OF THE DVN FCST AREA...AND CONTINUE TO INCREASE TO
50+ KTS OVERNIGHT. STOUT WAA/WARMING REALIZED MORE JUST ALOFT IN THE
5-10K FT LAYER...WITH SUBSTANTIAL WARM WEDGE/INVERSION INHIBITING
TRANSLATION TO THE SFC. STILL...MIXING TO BASE OF MAIN INVERSION
SUPPORTS WIDESPREAD LOW TO MID 60S OVER THE ENTIRE FCST AREA. ANY
DEEPER MIXING CLOSE TO H85 MB COULD TRANSLATE TO THE FIRST 70 DEGREE
READING OF THE SEASON...BUT WON/T GO QUITE THAT WARM AND WILL KEEP
THE ALREADY ADVERTISED VALUES GOING IN THE GRIDS...WIDESPREAD MID
60S AND LET TEMPS BEAT ME ON THE HIGH SIDE IF THEY CAN. THE SAME
INHIBITING INVERSION ALOFT SHOULD LIMIT THE NEED FOR A WIND ADVISORY
THIS AFTERNOON FOR ALL BUT THE NORTHWEST 4-6 COUNTIES. WILL GO WITH
AN ADVISORY FOR AREAS FROM WEST OF IOWA CITY...UP TO INDEPENDENCE
AND MANCHESTER FROM NOON TO EARLY EVENING. EVEN IN THESE COUNTIES THE
NEED FOR A ADVISORY MAY BE MARGINAL WITH SUSTAINED WINDS IN THE MID
TO UPPER 20S...AND GUSTS TO 40 MPH MORE PREVALENT THEN 30+ AND GUSTS
TO 45 MPH.

TONIGHT...ALTHOUGH SFC WINDS SHOULD DECREASE SOME WHILE THE LLVL JET
ROARS JUST ALOFT AT 5K FEET...STILL A BLUSTERY NIGHT IN STORE FOR THE
REGION. LOW TEMPS SHOULD BE KEPT UP FROM DIPPING BELOW THE 40S IN
MOST OF THE DVN CWA.       ..JDH..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ANOTHER STRETCH OF ACTIVE WEATHER COMING UP WITH POTENTIAL FOR
ADDITIONAL FLOODING.

WEDNESDAY...SEASONABLY STRONG LOW PRESSURE TRACKS ACROSS NORTHERN
MINNESOTA. TIGHT GRADIENT WILL EXIST AHEAD OF COLD FRONT WITH 850 MB
WINDS OF 65 KNOTS. POTENTIALLY THIS IS A WIND ADVISORY SITUATION BUT
GRADIENT RELAXES SOME IN THE AFTERNOON LESSENING THE THREAT. IF
LATER MODELS SHOW HIGHEST WINDS LINGERING LONGER INTO THE AFTERNOON
THAN CURRENTLY SUGGESTED THEN WIND ADVISORY WOULD BE PRUDENT. OTHER
NOTE OF INTEREST IS WILL MOLINE REACH THE FIRST 70 DEGREE MAX
TEMPERATURE SINCE OCTOBER 30 2007 (A STRETCH OF 169 DAYS). AXIS OF
WARMEST AIR SLIPS OFF TO THE EAST BY 18Z BUT WITH PLENTY OF SUNSHINE
SHOULD BE ABLE TO REACH 70 FROM MOLINE AND POINTS SOUTH AND EAST.
AREAS TO THE NORTHWEST WE WILL KEEP IN THE 60S.

THURSDAY THROUGH SATURDAY...STRONG HEIGHT FALLS SEEN ALONG THE WEST
COAST FROM LAST EVENINGS UPPER AIR ANALYSIS IS ASSOCIATED WITH NEXT
STRONG SYSTEM TO PUSH INTO THE MIDWEST LATER THIS WEEK. ALL MODELS
EVENTUALLY EVOLVE THIS SYSTEM INTO A SLOW MOVING STACKED SYSTEM.
WITH GULF MOISTURE GETTING INTO THE SYSTEM AND PRECIPITABLE WATER
INCREASING TO OVER AN INCH...POTENTIAL EXISTS FOR ANOTHER SOAKER.
SURFACE LOW IS PROGGED TO TRACK ACROSS CENTRAL AND EASTERN ILLINOIS
WHICH SETS UP THE DVN CWA IN THE COOL OVERRUNNING SIDE OF THE STORM.
BUFKIT RAIN TOTALS ARE ANYWHERE FROM 1/2 INCH IN THE NW CWA TO 1-2
INCHES SE HALF. JUST AS SOME RIVERS GO BACK BELOW FLOOD STAGE THE
POTENTIAL FOR HEAVIER RAIN WOULD CERTAINLY AGGRAVATE THE ONGOING
FLOODING SITUATION OR RENEW THE FLOODING. LATER SHIFTS WILL HAVE TO
MONITOR FOR POSSIBLE FLOOD WATCH. HAVE FAVORED THE ECMWF MODEL WITH
ITS SLOWER MOVEMENT CONSIDERING THE CLOSED NATURE OF THIS SYSTEM.
THE HIGHEST QPF AND THEREFORE POPS WILL BE FROM THURSDAY AFTERNOON
INTO FRIDAY...THEN TAPER OFF THE PRECIPITATION SLOWLY FROM WEST TO
EAST BY SATURDAY. INSTABILITY WILL BE MINIMAL BUT HAVE MENTIONED
ISOLATED THUNDERSTORMS LATE WEDNESDAY NIGHT AHEAD OF COLD FRONT AND
AGAIN THURSDAY EVENING WHEN THE STRONGEST LIFT OCCURS...ACCORDING TO
THE TIME HEIGHT SECTIONS. HAVE LOWERED TEMPS SEVERAL DEGREES FOR
THURSDAY AND FRIDAY WITH LOW CLOUDS...RAIN AND WINDS TURNING
NORTHEAST.

EARLY NEXT WEEK...WARMER TEMPS RETURNING AHEAD OF DEEP TROUGH
PROGGED TO PUSH THROUGH THE WESTERN U.S.

..HAASE..

&&

.AVIATION...
SKY COVER AND VSBYS TO BE VFR CONDITIONS THROUGH TAF FCST PERIOD.
SOME UPPER RIDGE-RIDING CI SPILLING DOWN ACRS THE AREA TODAY AND
TONIGHT POSSIBLY TO BKN LEVELS AT TIME. MAIN AVIATION CONCERN WILL
BE STRONG SOUTHERLY SFC WINDS AS TIGHT PRESSURE GRADIENT BUILDS INTO
THE AREA TODAY...ESPECIALLY AT THE CID AND DBQ TERMINALS AFTER 18Z.
WIND GUSTS COULD APPROACH 37 KTS AT TIMES THROUGH 00Z WED. ANY
SUBSTANTIAL WIND DECOUPLE TONIGHT AT THE SFC WILL CREATE THE NEED TO
ADVERTISE LLVL WIND SHEAR WITH 40-55 KT SOUTHWEST FLOW IN THE 2-5K
FT LAYER OVER MOST TERMINALS AFTER 03Z.     ..JDH..

&&

.HYDROLOGY...
CURRENT FLOOD WARNINGS REMAIN VALID WITH RIVERS EITHER ACHIEVING
CREST TODAY OR BUILDING TOWARD A CREST BY LATE IN THE WEEK. THERE IS
CONCERN REGARDING THE STORM SYSTEM FOR LATE IN THE WEEK. DEPENDING
UPON HOW WIDESPREAD AND THE EVENTUAL AMOUNTS OF RAIN THAT FALL...AT A
MINIMUM IT WILL PROLONG THE HIGH RIVER LEVELS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY THIS AFTERNOON FOR BENTON-BUCHANAN-DELAWARE-
     IOWA-JOHNSON-LINN.
IL...NONE.
MO...NONE.

&&

JDH/HAASE
Hazardous weather outlook, Apr 14, 4:57 AM CDT, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT MON APR 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
457 AM CDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENT STORM SYSTEM MOVING INTO THE PLAINS TUESDAY AND WEDNESDAY
WILL BRING VERY WINDY CONDITIONS TO THE AREA. WINDS GUSTS BETWEEN
30 AND 40 MPH ARE POSSIBLE WHICH COULD MAKE TRAVEL DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

MANY AREA RIVERS REMAIN ABOVE OR NEAR FLOOD STAGE. DRIER WEATHER
THROUGH MID WEEK SHOULD PERMIT THE TRIBUTARIES TO FALL...BUT THE
MISSISSIPPI RIVER WILL CONTINUE RISING THROUGH THE WEEK AT MOST
LOCATIONS.  AT THIS TIME...IT DOES NOT APPEAR THAT LATE WEEK
RAINFALL WILL SIGNIFICANTLY ADD TO THE FLOODING PROBLEM...BUT STAY
TUNED TO LATER FORECASTS AS THIS COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WOLF/12

Nearby

Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.